Massachusetts, 2008Hail and Damaging Winds in Massachusetts, July 27, 2008
July 27, 2008 · NWS ALY · 5 events in 1 county or zone
A cold front moved east across western New England during the early to mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the Berkshires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved east across western New England during the early to mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the Berkshires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 11:18 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 27, 11:18 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1218 PM EDT SUN JUL 27 2008
.SYNOPSIS...
A COLD FRONT WILL GRADUALLY MOVE EAST ACROSS THE AREA TODAY AND
MERGE WITH A PRE FRONTAL TROUGH OVER THE LOWER AND MID HUDSON
VALLEY. THESE BOUNDARIES WILL PROVIDE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THE MERGE FRONTAL BOUNDARY IS
EXPECTED TO SHIFT EASTWARD AND BECOME NEARLY STATIONARY ACROSS LONG
ISLAND AND SOUTHERN NEW ENGLAND TONIGHT INTO MONDAY. WEAK HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #760 IN EFFECT UNTIL 8 PM FOR ENTIRE
FORECAST. REFER TO MESOSCALE DISCUSSIONS #1932 AND #1933 ISSUED
BY THE STORM PREDUCTION CENTER FOR DETAILS.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
ON MONDAY INTO MONDAY EVENING SECONDARY TROUGH AND MID LEVEL
TROUGH AXIS ROTATE THROUGH FA AND WITH SEVERAL VORT MAXS ROTATING
AROUND TROUGH EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR MAINLY MONDAY AFTERNOON INTO MONDAY EVENING. THIS
ACTIVITY SHOULD END MUCH QUICKER THAN SUNDAY EVENING BEING TIED
MORE TO DAYTIME HEATING ACTING ON GOOD COLD POOL ALOFT.
FINALLY A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY EXPECTED
SECOND HALF OF MONDAY NIGHT THROUGH TUESDAY. ALTHOUGH
THUNDERSTORMS MAY RETURN TUESDAY NIGHT AS MODELS HINT AT A MCS
MOVING ACROSS NORTHERN PORTION OF FA LATE AT TUESDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
BEST CHANCES FOR PRECIP ON WED AS LOW PRESSURE MOVES FROM THE GREAT
LAKES ACROSS OUR CWA...AND OFF LONG ISLAND BY THU AM. LOW PRESSURE
WAVE HANGS BACK BEHIND LOW AND ONLY GRADUALLY BREAKS DOWN...TO
PROVIDE CONTINUED CHC FOR PRECIP THROUGH THU...PARTICULARLY FOR
DAYTIME PERIODS. WEAK HIGH PRESSURE WAVE SHOULD BEGIN A BRIEF DRY
PERIOD FROM LATE FRIDAY INTO EARLY SATURDAY...BUT DAYTIME HEATING
COULD BRING MORE SCATTERED SHOWERS ON SATURDAY. WENT WITH HPC
GUIDANCE...WITH TEMPS AVERAGING SLIGHTLY COOLER THAN THE MEX MOS.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
ANY LINGERING MVFR/IFR VSBYS DUE TO GROUND FOG/HAZE SHOULD IMPROVE
TO VFR BY 13Z/SUN. OTHERWISE...EXPECT VFR CONDITIONS THROUGH EARLY
AFTERNOON...UNTIL SCATTERED SHOWERS/TSTMS LOCALLY REDUCE VSBYS/CIGS
INTO THE MVFR/IFR RANGE. CONDITIONS WILL THEN TREND INTO MVFR FOR
VSBY IN WAKE OF TSTMS OVERNIGHT...WITH THE POTENTIAL FOR IFR
VSBYS/CIGS IN ANY LOCALES THAT RECEIVE APPRECIABLE RAINFALL LATER
TODAY/THIS EVENING. AT THIS TIME...IT WOULD APPEAR THAT KPOU WOULD
BE MOST SUSCEPTIBLE TO IFR POTENTIAL...SINCE SHOWERS/TSTMS WOULD
OCCUR THERE LATEST...THEREFORE KEEPING THE BOUNDARY LAYER MOIST INTO
THE OVERNIGHT HOURS.
AS FOR SHOWERS/TSTMS...BEST CHC WILL BE AT KALB AND ESPECIALLY KPOU
THIS AFTERNOON...LINGERING AT KPOU THE LONGEST...POSSIBLY UNTIL
MIDNIGHT. AT KGFL...SHOWERS/TSTMS SHOULD BE MORE ISOLATED...WITH
BEST CHC ONLY THROUGH MID AFTERNOON. ANY STRONGER TSTMS WILL BE
CAPABLE OF STRONG WIND GUSTS IN EXCESS OF 40 KT...AND HAIL...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING.
WINDS WILL BECOME S TO SW AT 5-10 KT TODAY...WITH STRONGER GUSTS
IN/NEAR ANY TSTMS.
OUTLOOK...
SUN NT...VFR/MVFR...POSSIBLY SOME SCTD -SHRA/-TSRA
MON...VFR/MVFR...CHC SHRA/TSRA.
TUE...VFR...NO SIG WX.
WED...VFR/MVFR SCT SHRA/TSRA.
&&
.HYDROLOGY...
RAIN FROM THE STORMS YESTERDAY EVENING HAVE CAUSED MINOR TO
MODERATE RISES ON SEVERAL RIVERS ESPECIALLY EAST OF THE HUDSON
INCLUDING THE WALLOOMSAC...BATTENKILL...AND HOOSIC. ALSO THE
MOHAWK RIVER CAME UP A FOOT AND A HALF NEAR LITTLE FALLS.
BETWEEN LITTLE FALLS AND THE CRESCENT DAM THE LEVEL OF THE
MOHAWK WILL NOT CHANGE MUCH SINCE THE RIVER LEVEL IS RAISED
FOR THE BARGE CANAL. HOWEVER THERE WILL BE AN INCREASE IN
FLOW AND DEBRIS WASHED INTO THE RIVER MAY BE A HAZARD TO
BOATS IN BOTH THE MOHAWK AND HUDSON RIVERS.
HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THIS EVENING ACROSS
THE REGION...ESPECIALLY SOUTH AND EAST OF ALBANY. LOCALIZED
RAINFALL AMOUNTS OF 1 TO 3 INCH ARE POSSIBLE. SOME OF THESE
AREAS RECEIVED MORE THAN 2 INCHES OF RAIN SATURDAY NIGHT.
THE GROUND IS SATURATED IN SOME AREAS AND WHILE NO MAJOR
RESPONSE IS EXPECTED ON MAIN STEM RIVERS...FLOODING OF POORLY
DRAINED LOW LYING AREAS AND SOME CREEKS AND STREAMS MAY OVER
FLOW THEIR BANKS WHERE STORMS TRAIN AND FOLLOW ONE RIGHT AFTER
THE OTHER OVER THE SAME AREA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
Hazardous weather outlook, Jul 27, 11:04 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1204 PM EDT SUN JUL 27 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281615-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1204 PM EDT SUN JUL 27 2008
...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY...ESPECIALLY DURING THE
AFTERNOON INTO THE EVENING.
THERE IS ALSO CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 27, 9:49 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1049 AM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL TROY 42.73N 73.68W
07/27/2008 E1.00 INCH RENSSELAER NY PUBLIC
&&Special weather statement, Jul 27, 10:29 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1129 AM EDT SUN JUL 27 2008
NYZ058-059-271600-
EASTERN GREENE NY-WESTERN GREENE NY-
1129 AM EDT SUN JUL 27 2008
...A STRONG THUNDERSTORM IN GREENE COUNTY...
AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR HUNTER...AND MOVING NORTHEAST AT
21 MPH.
THE THUNDERSTORM WILL BE NEAR...
MAPLECREST...EAST JEWETT...BROOKSBURG AND TANNERSVILLE BY 1135 AM EDT
EAST WINDHAM BY 1140 AM EDT
DURSO CORNER AND HERVEY STREET BY 1145 AM EDT
SOUTH DURHAM BY 1150 AM EDT
ACRA AND SUNSIDE BY 1155 AM EDT
FRUGIS
Local storm report, Jul 27, 11:32 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1232 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL CAIRO 42.31N 74.01W
07/27/2008 E0.88 INCH GREENE NY LAW ENFORCEMENT
&&Special weather statement, Jul 27, 11:33 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EDT SUN JUL 27 2008
NYZ052>054-271700-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
1233 PM EDT SUN JUL 27 2008
...A STRONG THUNDERSTORM IN ALBANY COUNTY HEADING INTO RENSSELAER
COUNTY...
AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR FEURA
BUSH...OR ABOUT OVER DELMAR...AND MOVING EAST AT 17 MPH.
THE THUNDERSTORM WILL BE NEAR...
ALBANY AND CASTLETON-ON-HUDSON BY 1245 PM EDT
RENSSELAER AND 6 MILES SOUTH OF MENANDS BY 1255 PM EDT
EAST GREENBUSH...WEST SAND LAKE...6 MILES SOUTH OF WYANTSKILL AND 6
MILES SOUTH OF WYNANTSKILL BY 100 PM EDT
FRUGIS
Local storm report, Jul 27, 12:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
106 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG LEEDS 42.26N 73.90W
07/27/2008 GREENE NY LAW ENFORCEMENT
NUMEROUS TREES AND WIRES DOWN. HAIL SIZE UNKNOWN
0105 PM HAIL DELMAR 42.62N 73.83W
07/27/2008 M0.88 INCH ALBANY NY TRAINED SPOTTER
ALSO 1.3 INCHES OF RAIN IN 20 MINUTES
&&Local storm report, Jul 27, 12:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
116 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL GREENPORT CENTER 42.24N 73.76W
07/27/2008 E1.00 INCH COLUMBIA NY FIRE DEPT/RESCUE
NORTH END OF THE TOWN OF GREENPORT. NICKEL TO QUARTER
SIZE HAIL
&&Event by event
2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Lightning, Berkshire
- When
- July 27, 12:30 PM EST
- Where
- Berkshire County, 1.72 mi NE of West Stockbridge
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.350, -73.310
A 40 year old male from New Jersey was struck by lightning at the Tanglewood Music Center in Lenox. He was running to seek shelter at a concert hall when he was struck. He was holding an umbrella at the time of the incident.
Thunderstorm Wind, Berkshire
- When
- July 27, 1:00 PM EST
- Where
- Berkshire County, 1.23 mi N of Williamsville
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.288, -73.376
A National Weather Service Storm Survey Team determined that straight line winds downed approximately 50 trees near the intersection of Route 41 and Pixley Hill Road in West Stockbridge. Estimated peak winds were 75 to 85 mph.
Hail, Berkshire
- When
- July 27, 1:30 PM EST
- Where
- Berkshire County, Becket
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -73.080
Quarter size hail was reported on Route 8 in Becket during a thunderstorm.
Hail, Berkshire
- When
- July 27, 1:40 PM EST
- Where
- Berkshire County, 0.51 mi E of Otis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -73.070
Quarter size hail was reported on Route 8 in Otis during a thunderstorm. In addition, numerous trees were reported down from strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- July 27, 1:40 PM EST
- Where
- Berkshire County, 0.51 mi E of Otis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -73.070
Numerous trees were reported down on Route 8 in Otis during a thunderstorm. In addition, quarter size hail was also reported during this thunderstorm.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127093, 127103, 127096, 127098, 127099.